Tornadoes · United States · Georgia · 2006
F0 tornado, Springfield, Georgia, June 13, 2006
This F0 tornado ran 0.5 miles across Effingham County on June 13, 2006, touching down at 4:37 PM EDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 13, 2006
- Touchdown
- 4:37 PM EDT (20:37 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Effingham County
- Touchdown point
- 32.320, -81.320
- Lift-off point
- 32.330, -81.320
- Record number
- 629
What the Weather Service recorded
Damage survey confirms F0 tornado touchdown 3 miles south of Springfield. Tornado path was near 0.5 miles long with a width of 50 yards. Track was near the intersection of Little McCall Road and Courthouse Road. Tree damage was observed with minor roof damage and damage to a carport. Winds estimated at 60 to 70 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
4 minutes of warning. NWS CHS issued a tornado warning for this county at 20:33 UTC, 4 minutes before the tornado touched down, in force until 21:15 UTC.
The county was under a tornado watch, issued at 18:25 UTC and running to 01:37 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:00 UTC | 09:07 UTC | Flood Watch | CHS |
| 16:00 UTC | 09:16 UTC | Wind Advisory | CHS |
| 18:25 UTC | 01:37 UTC | Tornado Watch | CHS |
| 20:33 UTC | 21:15 UTC | Tornado Warning | CHS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at Jun 13, 3:50 PM EDT, 47 minutes earlier.
Area forecast discussion, Jun 13, 3:50 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT TUE JUN 13 2006
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...T.S. ALBERTO WILL
CONTINUE TO TRACK NE INTO SE GA THIS AFTN AND INTO SC OVERNIGHT. THE
SYSTEM WILL WEAKEN AND BECOME EXTRA-TROPICAL AS IT MERGES WITH A
FRONTAL BOUNDARY LYING OVER THE NRN PORTION OF THE CWA. XPCT THE
COVERAGE OF RAIN TO INCREASE THIS EVE AS ALBERTO/S CIRCULATION MOVES
CLOSER TO THE AREA. RAINFALL TOTALS OF 3-5 INCHES ACROSS THE AREA
STILL APPEARS ON TRACK. CANNOT RULE OUT ISOLATED TORNADOES AS
LOW-LVL HELICITIES REMAIN HIGH...AROUND 200 M2/S2. WINDS WILL ALSO
STEADILY PICK ACROSS THE AREA TONIGHT...ESPCLY FROM S TO N. W/O MUCH
CHANGE TO THE TRACK OF ALBERTO...PREFER TO LEAVE ALL INLAND
WATCHES/WARNINGS/ADVISORIES AS IS WITH THE AFTN PACKAGE. ALSO DO NOT
XPCT ANY CHANGES TO THE COASTAL T.S. WARNINGS WITH THE 5 PM NHC
ADVISORY. LOWS TONIGHT WILL ONLY DROP INTO THE LOW TO MID 70S.
TOMORROW WILL FEATURE IMPROVING CONDITIONS FROM S TO N THROUGH THE
DAY AS THE REMNANTS OF ALBERTO MOVE N OF THE AREA AHEAD OF AN UPPER
LVL S/W. WILL TREND POPS DOWNWARD FROM CATEGORICAL TONIGHT TO CHC
TOMORROW. WILL NEED TO MAINTAIN SLGT CHC POPS INTO TOMORROW NIGHT AS
ANOTHER S/W MOVES ACROSS NC. HIGHS TOMORROW WILL BE IN THE MID TO
UPPER 80S FROM N TO S WITH LOWS TOMORROW NIGHT A FEW DEG COOLER THAN
TONIGHT...IN THE UPPER 60S INLAND TO MID 70S NEAR THE COAST.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...NO CHANGES WERE MADE TO THE
EXTENDED PORTION OF THE FCST WITH THE MORE CRUCIAL SHORT-TERM ISSUES
AT HAND.
&&
.AVIATION...TROPICAL STORM ALBERTO HAS THE MAIN IMPACT ON BOTH SAV
AND CHS. CURRENT RADAR SHOWING CLEARING OUT AT SAV TERM WITH SOME
LIGHT SHOWERS MOVING NORTHWARD. HAVE IFR CONDITIONS THROUGHOUT
TONIGHT FOR BOTH CHS AND SAV. AS WINDS BACK MORE
SOUTHWESTERLY...CONDITIONS WILL BEGIN TO IMPROVE BY MID MORNING
WEDNESDAY.
&&
.MARINE...XPCT MARINE CONDITIONS TO CONTINUALLY GO DOWNHILL THIS EVE
AND OVERNIGHT AS ALBERTO/S CIRCULATION MOVES INTO SE GA AND SC.
WINDS WILL VEER AROUND TO THE S AND INCREASE SIGNIFICANTLY...WITH
THE WORST CONDITIONS LIKELY OVER THE OUTER GA WATERS...AND IN BANDS
OF CONVECTION THAT MOVE ONSHORE. WINDS AND SEAS WILL SUBSIDE
TOMORROW AFTN AS THE REMNANTS OF ALBERTO PULL AWAY FROM THE AREA. NO
CHANGES WERE MADE TO THE THU AND BEYOND PERIOD.
&&
.TIDES...STRONGEST ONSHORE WINDS TO OCCUR IN MANY COASTAL LOCATIONS
LATE THIS EVENING AND OVERNIGHT...YIELDING TIDAL DEPARTURES OF 1 TO
2 FT ABOVE PREDICTED VALUES. HIGH TIDE WILL OCCUR AROUND 1030 PM EDT
TONIGHT.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TROPICAL STORM WARNING FOR GAZ116>119-138>14.
...FLOOD WATCH FOR GAZ087-088-099>101-114>119-137>141 UNTIL NOON
WEDNESDAY.
...WIND ADVISORY FOR GAZ087-088-099>101-114-115-137 UNTIL 4 PM
WEDNESDAY.
...TORNADO WATCH FOR GAZ087-088-099>101-114>119-137>14 UNTIL 10 PM
TONIGHT.
SC...TROPICAL STORM WARNING FOR SCZ043-047>051.
...FLOOD WATCH FOR SCZ040-042>045-047>051 UNTIL NOON WEDNESDAY.
...WIND ADVISORY FOR SCZ040-042-044-045 UNTIL 4 PM WEDNESDAY.
...TORNADO WATCH FOR SCZ040-042>045-047>051 UNTIL 10 PM TONIGHT.
MARINE...TROPICAL STORM WARNING FOR AMZ330-350-352-354-374.
&&
RJB/REVHazardous weather outlook, Jun 13, 2:55 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 255 PM EDT TUE JUN 13 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-141000- CHARLESTON HARBOR-WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM... INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN- CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 255 PM EDT TUE JUN 13 2006 UPDATED FOR TORNADO WATCH THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. ...TORNADO WATCH 475 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT FOR COASTAL SOUTHEAST GEORGIA AND COASTAL SOUTHEAST SOUTH CAROLINA... .DAY ONE...THIS AFTERNOON AND TONIGHT .TROPICAL WEATHER...TROPICAL STORM ALBERTO IS EXPECTED TO IMPACT SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA AND THE ADJACENT COASTAL WATERS THIS AFTERNOON AND TONIGHT. .WINDS...TROPICAL STORM FORCE WINDS ARE EXPECTED TO IMPACT COASTAL AREAS OF GEORGIA AND SOUTH CAROLINA THIS AFTERNOON AND TONIGHT. IN ADDITION...A WIND ADVISORY IS IN EFFECT THROUGH 4 PM WEDNESDAY FOR INLAND AREAS FOR 25 TO 35 MPH WINDS WITH HIGHER GUSTS. .TIDES AND COASTAL FLOODING...STRONG ONSHORE WINDS WILL RESULT IN TIDES 1 TO 2 FEET ABOVE PREDICTED LEVELS AND THE POSSIBILITY OF SOME COASTAL FLOODING AND BEACH EROSION. .RAINFALL...HEAVY RAINS WITH STORM TOTAL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE ACROSS GEORGIA AND SOUTHEAST SOUTH CAROLINA...AS A RESULT A FLOOD WATCH IS IN EFFECT THROUGH NOON WEDNESDAY. .TORNADOES...THERE IS ALSO A RISK OF ISOLATED TORNADOES THIS AFTERNOON AND EARLY TONIGHT. .RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS THIS AFTERNOON. PLEASE REFER TO THE LATEST PRODUCTS ISSUED BY THE NATIONAL HURRICANE CENTER...THE CHARLESTON NATIONAL WEATHER SERVICE OFFICE..AND FROM THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .TROPICAL WEATHER...ANY REMAINING IMPACTS FROM TROPICAL STORM ALBERTO ACROSS SOUTHEASTERN GEORGIA AND SOUTHEASTERN SOUTH CAROLINA WILL BE DECREASING DURING THE DAY ON WEDNESDAY. .RIP CURRENTS...THE RISK FOR RIP CURRENTS WILL DECREASE AS WINDS BECOME OFFSHORE. PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY TONIGHT. 33
In the hours before
Special weather statement, Jun 13, 2:10 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 210 PM EDT TUE JUN 13 2006 SCZ047-131900- INLAND JASPER- 210 PM EDT TUE JUN 13 2006 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY THROUGH 300 PM EDT... AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF OKATIE...OR ABOUT 12 MILES SOUTH OF RIDGELAND...MOVING NORTH AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... GILLISONVILLE...GRAYS...RIDGELAND...ROBERTVILLE...SWITZERLAND... TARBORO...TILLMAN AND PINELAND THROUGH 300 PM EDT. GUSTY WINDS OF 35 TO 45 MPH AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED.
Local storm report, Jun 13, 3:02 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT TUE JUN 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 1 S RIVERSIDE 32.03N 81.00W
06/13/2006 CHATHAM GA NEWSPAPER
TREES AND POWER LINES DOWN. POSSIBLE TORNADO.
0230 PM TORNADO LAUREL BAY 32.45N 80.79W
06/13/2006 BEAUFORT SC EMERGENCY MNGR
SPOTTER FROM THE BEAUFORT MARINE BASE INDICATED A TORNADO
ON THE GROUND.
&&
PAYLocal storm report, Jun 13, 3:17 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
317 PM EDT TUE JUN 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TORNADO 1 S RIVERSIDE 32.03N 81.00W
06/13/2006 CHATHAM GA OTHER FEDERAL
LOCAL FEMA CONFIRMS TORNADO IN THE BRADLEY POINT AREA.
SOME HOMES DAMAGED WITH FALLEN TREES.
&&
PAYSpecial weather statement, Jun 13, 3:17 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 317 PM EDT TUE JUN 13 2006 SCZ042-047-132015- HAMPTON-INLAND JASPER- 317 PM EDT TUE JUN 13 2006 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY AND JASPER COUNTY THROUGH 415 PM EDT... AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF TARBORO...OR ABOUT 10 MILES NORTHWEST OF RIDGELAND...MOVING NORTH AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...ESTILL...FURMAN...GARNETT...HAMPTON...LENA...LURAY... ROBERTVILLE...SCOTIA...TARBORO...VARNVILLE AND PINELAND THROUGH 415 PM EDT. GUSTY WINDS OF 45 TO 55 MPH AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED.
Local storm report, Jun 13, 4:21 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT TUE JUN 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG 2 SE REIDSVILLE 32.07N 82.09W
06/13/2006 TATTNALL GA LAW ENFORCEMENT
SHERIFF DEPUTY REPORTS TREE FELL ON A CAR NEAR JONES
LAKE.
&&
PAYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Charleston AFB, SC (KCHS), 12:00Z
8.6 hours before the tornado, 139 km from the path. June 13, 2006.
- Mixed-layer CAPE
- 288 J/kg
- Mixed-layer CIN
- -63 J/kg
- Surface CAPE
- 764 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.1 K/km
Charleston AFB, SC (KCHS), 00:00Z
3.4 hours after it, 139 km from the path. June 14, 2006.
- Mixed-layer CAPE
- 720 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 870 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.0
- 0-3 km lapse rate
- 5.1 K/km
The radar
The Charleston,SC radar (KCLX), 45 km away, was scanning. The volume nearest the touchdown began at 20:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:37 UTC | TORNADO 0 | 3 S Springfield | Effingham, GA | DAMAGE SURVEY CONFIRMS F0 TORNADO TOUCHDOWN 3 MILES SOUTH OF SPRINGFIELD. TORNADO PATH WAS NEAR 0.5 MILES LONG WITH A WIDTH OF 50 YARDS. TRACK WAS NEAR THE INTERSECTION OF LITTLE MCCALL ROAD AND COURTHOUSE ROAD. TREE DAM |
| 20:37 UTC | TORNADO | 1 S Springfield | Effingham, GA | LAW ENFORCEMENT CONFIRMS TORNADO TOUCHDOWN WITH TREES DOWN NEAR INTERSECTION OF MCCALL AND COURTHOUSE ROADS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of June 13, 2006
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 13 | 3:20 AM EDT | F0 | Orange, FL | 0.1 | 20 | $10,000 | ||
| June 13 | 4:00 AM EDT | F0 | Duval, FL | 1.0 | 50 | |||
| June 13 | 4:30 AM EDT | F0 | Duval, FL | 0.1 | 50 | |||
| June 13 | 6:00 AM EDT | F0 | Camden, GA | 0.1 | 50 | |||
| June 13 | 1:15 PM EDT | F1 | Chatham, GA | 0.5 | 175 | $500,000 | ||
| June 13 | 2:30 PM EDT | F0 | Beaufort, SC | 0.1 | 10 | |||
| June 13 | 12:55 PM PDT | F0 | Harney, OR | 1.0 | 10 | |||
| June 13 | 6:05 PM EDT | F0 | Charleston, SC | 1.0 | 30 | $3,000 | ||
| June 13 | 7:50 PM EDT | F0 | Charleston, SC | 1.5 | 30 | $1,000 | ||
| June 13 | 8:43 PM MDT | F1 | Glacier, MT | 10.0 | 100 | |||
| June 13 | 12:10 AM EDT | F0 | Charleston, SC | 0.2 | 100 | $10,000 | ||
| June 13 | 12:34 AM EDT | F0 | Berkeley, SC | 0.7 | 150 | 1 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.